case report

Takotsubo Cardiomyopathy Complicated By Arrhythmia: A Rare Presentation after Renal Transplant

Terra R. Pearson*, Badi Rawashdeh, Calvin Eriksen, Motaz Selim, Priyal Patel, Michael Zimmerman, Johnny C. Hong

Department of Surgery, Division of Transplant Surgery, Medical College of Wisconsin, Milwaukee, WI, USA

*Corresponding author: Terra R. Pearson, Department of General Surgery, Division of Transplant Surgery, Medical College of Wisconsin, 9200 W Wisconsin Ave, CFAC 2nd Floor, Milwaukee, Wi 53226, USA

Received Date: 22 September 2022

Accepted Date: 26 September 2022

Published Date: 28 September 2022

Citation: Pearson TR, Rawashdeh B, Eriksen C, Selim M, Patel P, et al. (2022) Takotsubo Cardiomyopathy Complicated By Arrhythmia: A Rare Presentation after Renal Transplant. Ann Case Report. 7: 965. DOI: https://doi.org/10.29011/2574-7754.100965

Abstract

Takotsubo cardiomyopathy (TTC) is a rare clinical condition after kidney transplantation of unexplained origin mimicking an acute myocardial infarction (AMI). While there have been three renal transplant recipients reported to have developed TTC worldwide, we report the first patient to experience TTC and arrhythmia, requiring a double chamber pacemaker.

Case Report: The patient is a 60-year-old female with a history of end-stage renal disease secondary to hypertension and diabetes. She received a kidney transplant from a deceased donor with no intraoperative complications. The renal graft demonstrated good function initially until the subsequent events. On post-operative day one, the patient developed acute respiratory failure and hypotension requiring ventilatory support and vasopressor agents were required. Left ventricular function was severely depressed in a pattern consistent with stress cardiomyopathy in cardiogenic shock. An IMPELLA device was placed for 7 days and improved her hemodynamics. As a complication of this event, the patient continued to have symptomatic and frequent significant conversion pauses that has been managed by permanent dual chamber pacemaker. The patient eventually was discharged home with good kidney function after a short period of continuous renal replacement therapy (CRRT). Conclusion: Given the nonspecific symptoms and signs of TTC after kidney transplant cases, a high clinical index of suspicion is necessary to detect the disease in different clinical settings and scenario.

Keywords: Arrhythmia; Kidney transplantation; Takotsubu cardiomyopathy

Introduction

Takotsubo cardiomyopathy (TTC) is an acute reversible clinical condition of unexplained origin mimicking an acute myocardial infarction (AMI). It is further recognized as broken heart syndrome, stress cardiomyopathy, or transient left ventricular apical ballooning syndrome.

Clinical components of this syndrome include abrupt onset of chest pain, ST-segment changes, and reversible left ventricular dysfunction on echocardiography, normal coronary angiogram, and minimal elevation of cardiac enzymes.

TTC linked with systemic diseases and emotional or physical stress. TTC usually develop in the perioperative course and among extremely ill patients. The diagnosis of TTC should be based on clinical symptoms and differentiated from a range of differential diagnoses by using cardiac echocardiography, serum biomarkers, and cardiac catheterization.

TTC has been reported rarely after kidney and liver transplants [1-4]. So far, there have been only three case reports of TTC in the renal transplant recipient population. Still, none of them reported an arrhythmia and a need for a double chamber pacemaker as a complication of TTC. We present a case herein of a 60-year-old woman who had a renal transplant complicated by TTC, which has been followed by arrhythmia. She underwent IMPELLA device insertion and a double chamber pacemaker.

Case Report

The patient is a 60-year-old female with a history of end-stage renal disease secondary to hypertension and diabetes; she has been on dialysis for 2 years before transplant. The patient has other medical history notable for morbid obesity, atrial fibrillation on warfarin, HTN, and hypothyroidism. Her surgical history is significant for Roux-en–Y Gastric Bypass.

She received a kidney transplant from a deceased donor, with KDPI 57% and zero cross-match. There were no intraoperative complications; she received 1 unit of PRBCs and 2 units of FFP. The estimated blood loss was 150 ml, and she started to make urine immediately. She received thymoglobulin for induction therapy at the time of transplant. The patient was extubated immediately after the surgery and moved to the PACU in a stable condition. She was admitted to the Transplant Intensive Care Unit due to concern of bleeding as her procedure was performed with a therapeutic INR, and she had an atrial fibrillation episode during the surgery.

Early in the morning on day 1, the patient developed acute respiratory failure requiring emergent intubation. She also became hypotensive with a requirement of norepinephrine and became acidotic with elevation in lactic acid to 6mmol/L. During this event, she was awake and denied chest symptoms.

STAT EKG (Figure 1); showed Normal sinus rhythm with sinus arrhythmia, Left axis deviation, and Left bundle branch block with mild cardiac enzymes elevation (Table 1). The patient remained hypotensive and bradycardic; Norepinephrine was initiated with improvement. The patient was started on diuretics due to poor urine output and volume overload. However, urine output remained low. In addition, she became hyperkalemic and continuous renal replacement therapy (CRRT) was began.